Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online
Ask a Dentist   »  

What could be reason for having mouth canker?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 2059 Questions
I have severe wide spread mouth ulcers that may have been triggered by taking a penicillin antibiotic? I have had these for three weeks, starting with one relatively large ulcer on the inside of bottom lip and under the tongue. The condition progressed and now I have large and overlapping (in lines and blocks) ulcerations inside bottom and top lips and on both inside cheeks.The condition is not noticeably recovering, is painful, weepy and unsightly. The appearance looks like images of 'canker sores'. How long can i expect this to continue and is there anything I can do to speed recovery?
I have had a biopsy two days ago and have another 8 days to wait for the result, but I need to hasten recovery so I can return to work and gain a level of comfort. There is no indication (as best I can see) of oral cancer, although of course the biopsy will confirm this or not.
I have also taken antiviral a for 6 days now with no apparent effect.
Posted Fri, 5 Apr 2013 in Dental Health
Answered by Dr. Bindiya Bhaskar 43 minutes later

Thanks for posting your query.

As you suspect, the ulcers developed are Recurrent aphthous ulcers or canker sores.

The ulcers usually occurs due to-
1.Bacterial infections.
2.Immunologic abnormalities.
3.Iron,vit.B12,folic acid deficiency.
4.Trauma from tooth-brushing,needle injections etc.
5.Endocrine conditions.
6.Food/drug allergies.
7.Endocrine conditions like menopause.

Please discontinue the regular/prolonged use of penicillin antibiotics.

As you required,for speedy recovery from the painful ulcers;I would recommend -
1. Tetracycline mouthwashes will relieve pain.
2. Vit.B12, folic acid, iron and zinc sulphate diet supplements will relieve pain.
3. Steroid ointment can be applied topically.
4. In severe cases, steroids/antihistamine has to be taken orally after consulting your dentist.
5. Please avoid spicy/sour foods.
6. For temporary pain relief, anaesthetic gels can be applied.

Meantime, once you get the biopsy report, further treatment if required has to be taken.
Please do maintain good oral hygiene.

Hope this information helps.
Please feel free to ask any other concerns.
Above answer was peer-reviewed by
Follow-up: What could be reason for having mouth canker? 8 hours later
Thank you for your reply.
How long do these soars normally last, given I have now had them for 3weeks already?
I realise that it can be hard to determine the cause of ulcers however, if they have been triggered by antibiotic use are they still likely to be reoccurring?
If so what does this mean in terms of future antibiotic use?
Answered by Dr. Bindiya Bhaskar 3 hours later

The canker sores typically last for 1-2 weeks depending on the severity of lesion.
At this point, it would not be right to conclude that the ulcers are due to antibiotic use. There are so many causes of occurrence as mentioned above. Off course antibiotic usage may have worsened the state.

Any way, you can discontinue antibiotics course for a while and check any change or reduction in the occurrence of ulcers.

If the ulcers are caused by antibiotic use, in future counter steroids can be taken along with antibiotics to prevent recurrence.

Let me know if you have other queries.
If all your concerns are addressed, please close the discussion.

I wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor